Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 60, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 5, 2011, 1:28 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2011, 1:28 AM CDT (06:28 UTC)
- Expired
- Sep 5, 2011, 8:30 AM CDT
- In force
- 7 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674
WGUS54 KHUN 050628
FFWHUN
ALC033-059-077-050930-
/O.NEW.KHUN.FF.W.0060.110905T0628Z-110905T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 430 AM CDT
* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF PERSISTENT HEAVY RAINFALL ACROSS CENTRAL AND EASTERN
PORTIONS OF LAUDERDALE AND COLBERT COUNTIES...AND MUCH OF FRANKLIN
COUNTY. DOPPLER RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN HAS
FALLEN FROM RUSSELLVILLE TO THE SHOALS AREA...AND HEAVY RAINFALL
WILL CONTINUE THROUGH AT LEAST 430 AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
3475 8729 3480 8735 3480 8743 3477 8742
3467 8745 3465 8748 3457 8753 3431 8753
3432 8817 3458 8815 3458 8798 3501 8776
$$
BCC3 follow-up statements
387
WGUS54 KHUN 050916
FFWHUN
ALC033-059-077-051130-
/O.EXT.KHUN.FF.W.0060.000000T0000Z-110905T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 630 AM CDT
* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN
COLBERT...AND FRANKLIN COUNTIES. DOPPLER RADAR ESTIMATES THAT UP
TO 3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST
RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE.
ADDITIONAL HEAVY RAIN WILL FALL THROUGH DAYBREAK...INCREASING THE
FLASH FLOOD THREAT FOR THESE AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
3475 8729 3480 8735 3480 8743 3477 8742
3467 8745 3465 8748 3457 8753 3431 8753
3432 8817 3458 8815 3458 8798 3501 8776
$$
BCC290
WGUS54 KHUN 051123
FFWHUN
ALC033-059-077-051330-
/O.EXT.KHUN.FF.W.0060.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 830 AM CDT
* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN
COLBERT AND FRANKLING COUNTIES. DOPPLER RADAR ESTIMATES THAT OVER
3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST
RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE
AND SOUTHWEST OF ATWOOD. ADDITIONAL HEAVY RAIN WILL FALL THROUGH
THE EARLY MORNING HOURS...INCREASING THE FLASH FLOOD THREAT FOR
THESE AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
3475 8729 3480 8735 3480 8743 3477 8742
3467 8745 3465 8748 3457 8753 3431 8753
3432 8817 3458 8815 3458 8798 3501 8776
$$
CCC230
WGUS54 KHUN 051129 CCA
FFWHUN
ALC033-059-077-051330-
/O.COR.KHUN.FF.W.0060.000000T0000Z-110905T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 AM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 830 AM CDT
* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE PERSISTENT HEAVY RAINFALL ACROSS LAUDERDALE...EASTERN
COLBERT AND FRANKLIN COUNTIES. DOPPLER RADAR ESTIMATES THAT OVER
3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT...WITH THE HEAVIEST
RAIN OCCURRING ALONG HIGHWAY 43 BETWEEN RUSSELLVILLE AND FLORENCE
AND SOUTHWEST OF ATWOOD. ADDITIONAL HEAVY RAIN WILL FALL THROUGH
THE EARLY MORNING HOURS...INCREASING THE FLASH FLOOD THREAT FOR
THESE AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA...UNDERWOOD-PETERSVILLE...BELGREEN...KILLEN...LEIGHTON...
LEXINGTON...LITTLEVILLE...PHIL CAMPBELL AND ROGERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3500 8721 3482 8722 3478 8728 3476 8727
3475 8729 3480 8735 3480 8743 3477 8742
3467 8745 3465 8748 3457 8753 3431 8753
3432 8817 3458 8815 3458 8798 3501 8776
$$
CCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 12:38 AM CDT, 50 minutes earlier.
Area forecast discussion, Sep 5, 12:38 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 AM CDT MON SEP 5 2011
.UPDATE...
FOR 06Z TAFS.
&&
.AVIATION...
LOWERING VSBYS AND CEILINGS AT MSL AND INTO HSV AS INDICATED BY
TRENDING OF TAFS THROUGH 22Z TODAY. EXPECT CONTINUED WAVES OF
SHRA/RA TO MOVE ACROSS HSV AND MSL TAF SITES TODAY ALONG WITH IFR
VSBY/CEILINGS. AS COLD FRONT BEGINS TO APPROACH AND MOVE THROUGH MSL
AFTER 00Z TONIGHT...HAVE TRENDED TOWARD MVFR CONDITIONS AND TOWARD
END OF THE FORECAST PERIOD FOR HSV.
&&
.DISCUSSION... /ISSUED 810 PM CDT SUN SEP 4 2011/
MESOSCALE UPDATE...
TWO IMPACT WEATHER/HYDRO AREAS WE ARE MONITORING CLOSELY OVER THE
NEXT FEW HOURS. THE FIRST BEING A NEARLY STATIONARY CONVERGENCE
ZONE RUNNING FROM NEAR LAWRENCEBURG TN THROUGH NWRN LAUDERDALE
COUNTY THROUGH OXFORD MS WHERE RA/+RA HAS BEEN REPORTED FOR SEVERAL
HOURS. OXFORD MS HAS PICKED UP NEARLY 4 INCHES IN 6 HOURS IN THIS
BAND. UNFORTUNATELY...WE HAVE NO OBS IN THE FAR NWRN TIP OF
LAUDERDALE COUNTY WHERE THE HEAVIEST RAIN HAS LIKELY OCCURRED...BUT
WE ESTIMATE 2-4 INCHES AT THIS POINT. A FFW HAS JUST BEEN ISSUED AS
A RESULT. THIS BAND LOOKS TO REMAIN NEARLY STATIONARY WITH OTHER
SHOWER AREAS IN NWRN AL LIKELY MERGING INTO THIS ZONE WITH TIME.
THIS COULD BE AN AREA OF SERIOUS FLOODING CONCERNS LATER TONIGHT
INTO MONDAY MORNING IF THIS RAIN AREA REMAINS PERSISTENT TONIGHT.
INFLOW PW VALUES OF 2+ INCHES ARE BEING OBSERVED ON 00Z SOUNDINGS
AND CONVERGENCE WILL INCREASE WITH TIME AS A STRONG COLD FRONT
APPROACHES. THE COLD FRONT HAS NOW PASSED THRU PADUCAH KY...POPLAR
BLUFF MO AND WAS APPROACHING JONESBORO AR.
REGARDING TORNADO POTENTIAL...
AN EARLIER LOW-TOPPED SUPERCELL AT 21Z PRODUCED A TORNADO IN RAINBOW
CITY (ETOWAH COUNTY). THIS PARTICULAR CELL WAS AT THE NOSE OF
ML-CAPE VALUES OF 500 J/KG AND 1KM SRH OF AROUND 200 M2/S2. AS IS
NORMALLY THE CASE WITH TROPICAL CYCLONE TORNADOES...WE WILL BE
MONITORING CIRCULATIONS ON RADAR WITH EVEN LOW TO MODERATE VELOCITY
BEING OF CONCERN. THE MESOCYCLONES ARE TYPICALLY SHEARED
STRONGLY...THEREBY SKEWING RADAR VELOCITY INFORMATION IN THESE TYPE
OF EVENTS.
VWP HODOGRAPHS CONTINUE TO SHOW DIRECTIONAL SHEAR INCREASING AT
GWX/BMX AND NOW AT HTX. SPEED SHEAR IS NOT AS IMPRESSIVE...BUT WILL
TEND TO INCREASE WITH TIME OVERNIGHT WITH BEST VALUES LIKELY IN OUR
SRN COUNTIES OVERNIGHT. AS FOR INSTABILITY...THE BMX RAOB OBSERVED
AN IMPRESSIVE SB-CAPE VALUE NEAR 900 J/KG...MORE THAN ADEQUATE FOR
SUSTAINED UPDRAFTS IN TROPICAL RAIN BANDS. 1KM EHI VALUES OF
0.5-1.0 UNITS EXTENDED NWD AS A RESULT INTO SRN PORTIONS OF NW AL.
WE WILL WATCH THE SHRA MOVG NWD INTO THIS AREA CLOSELY.
NO MAJOR CHANGES TO THE PUBLIC FORECAST ARE EXPECTED ATTM.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
AVIATION...TT
PREV DISCUSSION...KULAHazardous weather outlook, Sep 4, 2:55 PM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CDT SUN SEP 4 2011 ALZ001>010-016-TNZ076-096-097-051000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 255 PM CDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AFTER AN INITIAL ROUND OF LIGHTER RAIN...SHOWERS AND THUNDERSTORMS WILL INCREASE IN INTENSITY THIS EVENING HOURS. HIGH RAINFALL RATES EXPECTED WITH THE STRONGER STORMS MAY QUICKLY PRODUCE LOCALIZED FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE TENNESSEE VALLEY STARTING THIS EVENING. PLEASE CONSULT THE FLASH FLOOD WATCH FOR ADDITIONAL DETAILS. WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT AS RAIN BANDS MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING...THE MAIN THREAT FOR THE AREA WILL REMAIN IN THE FLASH FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO THE MIDDLE OF THE WEEK AS TROPICAL STORM LEE TRACKS ACROSS THE SOUTHEAST. HAZARDOUS WEATHER COULD PERSIST INTO EARLY WEDNESDAY. CONTINUED HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR SIGNIFICANT FLOODING AND FLASH FLOODING ACROSS THE TENNESSEE VALLEY. WIDESPREAD RAINFALL TOTALS THROUGH TUESDAY ARE EXPECTED TO BE FOUR TO SEVEN INCHES AND LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL EARLY TUESDAY MORNING. AS HEAVY RAINFALL RUNS OFF INTO AREA STREAMS AND RIVERS...RIVER FLOODING WILL BECOME A POSSIBILITY AS EARLY AS MONDAY...WITH IMPACTS POTENTIALLY LINGERING THROUGH THE END OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE THIS AFTERNOON THROUGH TUESDAY. CCC/JLL
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:55 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Sep 4, 10:23 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 10 hr |
| Sep 5, 8:30 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Sep 5, 9:45 AM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Marshall | 15 hr |
| Sep 5, 10:33 AM CDT | River Flood Watch | HUN | Madison | 8 hr |
| Sep 5, 10:34 AM CDT | River Flood Watch | HUN | Jackson, Madison, Marshall | 10 hr |
| Sep 5, 10:34 AM CDT | River Flood Watch | HUN | Lawrence | 8 hr |
| Sep 5, 2:27 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale | 10 hr |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.